Topic Options
#16337 - 02/02/02 12:30 PM Soriatane -- any opinions????
Michelle Nightengale Offline
Member

Registered: 11/03/01
Posts: 6
Loc: Hobe Sound, FL USA
Hi everyone!

I just wanted to know if any of you EHK people have used/are using Soriatane?

I'm 26 and have EHK with the thick callouses on my palms and soles.

Recently talking with other EHK'rs, I've been intoduced to the possibilities of Soriatane. I have an appointment with my dermatologist to see if it's a possibility for me and get a prescription. (BTW, I haven't seen my dermatologist in YEARS! It's unecessary since I know more than he does!!! LOL)

Just based on what I've seen of those using it, I'm excited. Their skin is relatively clear, and they tell me that odor isn't an issue. Can anyone tell me about the effects and side effects of it? How does it make you look and feel? Does it affect blistering -- worse, better? Would you recommend it?

Thanks so much for your help!

Sincerely,
Michelle

Top
#16338 - 02/02/02 02:06 PM Re: Soriatane -- any opinions????
pauline5 Offline
Member

Registered: 01/06/02
Posts: 913
Loc: Melbourne, Australia
Hi Michelle,

I was taking Soriatane this time last year with mixed results. I am 37 and I also have EHK with very thick callous on my palms and soles. The best result was for my hands, they lifted right off and were very smooth. However, the callous lifting off my feet made it very painful and impossible for me to walk. It made the skin underneath very tender and blistered.

The drug thinned my skin down so much that I was ripping it open from it being so hot. While reducing the scaling does get rid of the odor, I did notice a very different type of odor coming from the new skin and have read about other people experiencing this also.

I was on a very low dose, 10mg every day, and then reduced to 10mg every 2nd day. After being on it for about 3 months, I started losing a lot of my hair, and it also altered my mood, increasing depression, and irritability. I can't be sure however, whether that was a side effect of the soriatane, or the frustration at all the adverse side-effects of the drug.

Don't let my experience discourage you from giving it a go. Everyone is different, and I believe there are 4 subtypes of EHK and I have the most sensitive kind, that is not compatible with these types of drugs.

I was on the original tigason many years ago, with similar results. I won't be trying these again, and I am using lactic acid instead.

Good luck, and I hope it works for you. They are amazing drugs when compatible with the right people.

Regards Pauline.

Top
#16339 - 02/03/02 11:10 AM Re: Soriatane -- any opinions????
Sofie Offline
Member

Registered: 07/22/01
Posts: 118
Loc: Switzerland / USA
Dear Michelle

I do not have EHK so I can not tell you how Soriatane will work. I am using Soriatane since more than 10 years and it works fine. I can balance out side effects and positive effects quite well. The effects of Soriatane vary very much. Some people have trouble and suffer from side effects, for others the drug works perfectly well.
There is a whole section about Retinoids on this bulletin board where you can find many posts and lots of information about Soriatane and all the other drugs.
Hope this helps. Good luck.
Sofie

Top
#16340 - 02/03/02 05:12 PM Re: Soriatane -- any opinions????
Michelle Nightengale Offline
Member

Registered: 11/03/01
Posts: 6
Loc: Hobe Sound, FL USA
Hi ladies!

I checked out the Retinoids section and have found some more info on Soriatane from the manufacturer's web site.

The necessity of birth control/not being able to have kids while on Soriatane doesn't bother me. But the hair loss, and the possible bone/joint damage and pain concerns me.

I already have hip problems. My left hip dislocated when I was a teen and I had an artificial hip replacement when I was 19. My other hip is not in good shape either.
We think it might be a result of taking so much medication when I was a child. I used to take quite a bit of Keflex (an antibiotic) for skin infections. I took it on a regular basis for years, but was able to stop when we moved to Florida in my early teens.

However, the rest of my bones are in good shape, except for rheumatoid arthritis which I have in all of my joints.

I'm going to ask my doctor about Soriatane, and ultimately, the only way to know for sure is to "JUST DO IT!" LOL Or at least try it...

If it helps, great. But I'm not willing to destroy the rest of my body just for the sake of using a drug. I already have some serious long-term problems besides EHK (advancing rheumatoid arthritis and hip probs) and don't need any more!

Thanks for your help!

Michelle

Top
#16341 - 02/03/02 06:33 PM Re: Soriatane -- any opinions????
pauline5 Offline
Member

Registered: 01/06/02
Posts: 913
Loc: Melbourne, Australia
Michelle,

Sorry to hear that you already have existing joint and bone trouble/pain. I forgot to mention to you that while I was on the tigason 15 years ago, I always had extreme bone pain on the soles of my feet, I couldn't walk when I got up from a chair. This was never taken seriously or investigated.

This pain reoccured last year while on Soriatane, and I demanded some X-rays be taken. It was found that I had osteopenia, which is a step lower than osteoporosis. This caused my GP to get me a bone scan, and it was found that I have osteoporosis in my hips, and borderline osteoporosis in my spine.

I can't help feeling that the tigason, of which I took on and off for 10 years, contributed to this, as my GP pointed out that I was taking it at a time when calcium deposits into bones at a peak rate. These drugs, I believe can reduce this calcium absorption, also given that I was unable to perform weight bearing exercise which also asists deposits of calcium.

I was never warned by the dermatologists of these risks.

Having said that it is also a posssibility that the overall physical limitations that go with my type of EHK has prevented me from gaining the right amount of exercise during childhood/teenage years.

Pauline.

Top


Copyright 2012 Ichthyosis Information